open access

Vol 14, No 3 (2019)
Review Papers
Published online: 2019-07-04
Get Citation

Acute liver failure after administration of amiodarone

Olga Wajtryt, Tadeusz M. Zielonka
DOI: 10.5603/FC.2019.0056
·
Folia Cardiologica 2019;14(3):242-246.

open access

Vol 14, No 3 (2019)
Review Papers
Published online: 2019-07-04

Abstract

Amiodarone is an anti-arrhythmic medicine used in the treatment of heart arrhythmias. Due to its long half-life, lipophilic structure, and accumulation in the tissues of the thyroid, liver, lung, cornea and skin, it can cause many adverse effects. Acute liver failure is a rare complication following the administration of amiodarone. Several dozen cases of acute liver failure after administration of amiodarone have been described. Its mechanism is not yet clearly known. It has been suggested that emulsifier of the intravenous form of the drug (polysorbate 80) could be a reason for the disorder, but it also occurs after oral administration. The diagnosis can be established when amiodarone results in liver failure with encephalopathy and blood coagulation disorders, excluding other hepatotoxic factors. The recommendations for the management of this disease have not yet been established. However, the prognosis is serious because high mortality has been observed.

Abstract

Amiodarone is an anti-arrhythmic medicine used in the treatment of heart arrhythmias. Due to its long half-life, lipophilic structure, and accumulation in the tissues of the thyroid, liver, lung, cornea and skin, it can cause many adverse effects. Acute liver failure is a rare complication following the administration of amiodarone. Several dozen cases of acute liver failure after administration of amiodarone have been described. Its mechanism is not yet clearly known. It has been suggested that emulsifier of the intravenous form of the drug (polysorbate 80) could be a reason for the disorder, but it also occurs after oral administration. The diagnosis can be established when amiodarone results in liver failure with encephalopathy and blood coagulation disorders, excluding other hepatotoxic factors. The recommendations for the management of this disease have not yet been established. However, the prognosis is serious because high mortality has been observed.

Get Citation

Keywords

amiodarone; adverse effect; acute liver failure; drug-induced liver injury; polysorbate 80

About this article
Title

Acute liver failure after administration of amiodarone

Journal

Folia Cardiologica

Issue

Vol 14, No 3 (2019)

Pages

242-246

Published online

2019-07-04

DOI

10.5603/FC.2019.0056

Bibliographic record

Folia Cardiologica 2019;14(3):242-246.

Keywords

amiodarone
adverse effect
acute liver failure
drug-induced liver injury
polysorbate 80

Authors

Olga Wajtryt
Tadeusz M. Zielonka

References (33)
  1. Kirchhof P, Benussi S, Kotecha D, et al. Wytyczne ESC dotyczące leczenia migotania przedsionków w 2016 roku, opracowane we współpracy z EACTS. Kardiologia Polska. 2016; 74(12): 1359–1469.
  2. Food Drug Administration. Amiodarone. https://www.accessdata.fda.gov.drugsatfda_docs/label/2011/022325s0021bl.pdf.
  3. Shukla R, Jowett NI, Thompson DR, et al. Side effects with amiodarone therapy. Postgrad Med J. 1994; 70(825): 492–498.
  4. Epstein AE, Olshansky B, Naccarelli GV, et al. Practical Management Guide for Clinicians Who Treat Patients with Amiodarone. Am J Med. 2016; 129(5): 468–475.
  5. Siddiway LA. Amiodarone: guidelines for use and monitoring. Am Fam Physician. 2003; 68(11): 2189–2196.
  6. Hashmi A, Keswani NR, Kim S, et al. Hepatic Dysfunction in Patients Receiving Intravenous Amiodarone. South Med J. 2016; 109(2): 83–86.
  7. Lupon-Rosés J, Simó-Canonge R, Lu-Cortez L, et al. Probable early acute hepatitis with parenteral amiodarone. Clin Cardiol. 1986; 9(5): 223–225.
  8. Habior A. Ostra niewydolność wątroby. Postępy Nauk Med. 2014; 1: 24–30.
  9. Chalasani NP, Hayashi PH, Bonkovsky HL, et al. Practice Parameters Committee of the American College of Gastroenterology. ACG Clinical Guideline: the diagnosis and management of idiosyncratic drug-induced liver injury. Am J Gastroenterol. 2014; 109(7): 950–66; quiz 967.
  10. Jankowska I, Jankowski K, Kmiotek J, et al. Toxic and drug-induced liver injury. Med Sci Rev Hepatologia. 2007; 7(1): 32–63.
  11. Gayam V, Khalid M, Shrestha B, et al. Drug-Induced Liver Injury: An Institutional Case Series and Review of Literature. J Investig Med High Impact Case Rep. 2018; 6: 2324709618761754.
  12. Haque T, Sasatomi E, Hayashi PH. Drug-Induced Liver Injury: Pattern Recognition and Future Directions. Gut Liver. 2016; 10(1): 27–36.
  13. Rhodes A, Eastwood JB, Smith SA. Early acute hepatitis with parenteral amiodarone: a toxic effect of the vehicle? Gut. 1993; 34(4): 565–566.
  14. Alade SL, Brown RE, Paquet A. Polysorbate 80 and E-Ferol toxicity. Pediatrics. 1986; 77(4): 593–597.
  15. Jaiswal P, Attar BM, Yap JE, et al. Acute liver failure with amiodarone infusion: A case report and systematic review. J Clin Pharm Ther. 2018; 43(1): 129–133.
  16. Breuer HW, Bossek W, Haferland C, et al. Amiodarone-induced severe hepatitis mediated by immunological mechanisms. Int J Clin Pharmacol Ther. 1998; 36(6): 350–352.
  17. Gluck N, Fried M, Porat R. Acute amiodarone liver toxicity likely due to ischemic hepatitis. Isr Med Assoc J. 2011; 13(12): 748–752.
  18. Nasser M, Larsen TR, Waanbah B, et al. Hyperacute drug-induced hepatitis with intravenous amiodarone: case report and review of the literature. Drug Healthc Patient Saf. 2013; 5: 191–198.
  19. Li JG, Yang TC, Yu DM, et al. Fatal acute liver failure after intravenous amiodarone administration. J Formos Med Assoc. 2015; 114(3): 294–296.
  20. Akbal E, Batgi H, Koçak E, et al. Low-dose amiodarone-induced fatal liver failure. Mil Med. 2012; 177(1): 118–120.
  21. Yamato M, Wada K, Fujimoto M, et al. Association between N-desethylamiodarone/amiodarone ratio and amiodarone-induced thyroid dysfunction. Eur J Clin Pharmacol. 2017; 73(3): 289–296.
  22. Tsuda T, Tada H, Tanaka Y, et al. Amiodarone-induced reversible and irreversible hepatotoxicity: two case reports. J Med Case Rep. 2018; 12(1): 95.
  23. Kenzaka T. Hepatic computed tomography changes caused by amiodarone. Korean J Intern Med. 2015; 30(5): 745–746.
  24. Kim BB, Kim DM, Choi DH, et al. Amiodarone toxicity showing high liver density on CT scan with normal liver function and plasma amiodarone levels in a long-term amiodarone user. Int J Cardiol. 2014; 172(2): 494–495.
  25. Ramachandran R, Kakar S. Histological patterns in drug-induced liver disease. J Clin Pathol. 2009; 62(6): 481–492.
  26. Kang HMo, Kang YS, Kim SH, et al. Amiodarone-induced hepatitis and polyneuropathy. Korean J Intern Med. 2007; 22(3): 225–229.
  27. Grecian R, Ainslie M. Acute hepatic failure following intravenous amiodarone. BMJ Case Rep. 2012; 2012.
  28. Paudel R, Dogra P, Suman S, et al. Acute Liver and Renal Failure: A Rare Adverse Effect Exclusive to Intravenous form of Amiodarone. Case Rep Crit Care. 2016; 2016: 5232804.
  29. Mudalel ML, Dave KP, Hummel JP, et al. N-acetylcysteine treats intravenous amiodarone induced liver injury. World J Gastroenterol. 2015; 21(9): 2816–2819.
  30. Waldman W, Groszek B, Burda P, et al. Postępowanie w ostrym zatruciu paracetamolem - stanowisko Sekcji Toksykologii Klinicznej Polskiego Towarzystwa Lekarskiego. Przegl Lek. 2012; 69(8): 466–469.
  31. Lahbabi M, Aqodad N, Ibrahimi A, et al. Acute hepatitis secondary to parenteral amiodarone does not preclude subsequent oral therapy. World J Hepatol. 2012; 4(6): 196–198.
  32. James PR, Hardman SM. Acute hepatitis complicating parenteral amiodarone does not preclude subsequent oral therapy. Heart. 1997; 77(6): 583–584.
  33. Diab OA, Kamel J, Abd-Elhamid AA. Predictors of intravenous amiodarone induced liver injury. Egypt Heart J. 2017; 69(1): 45–54.

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

 

Wydawcą serwisu jest  "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail:  viamedica@viamedica.pl